Thunderstorm Wind, Mason
- When
- March 24, 2:45 AM EST to 2:46 AM EST
- Where
- Mason County, 1.76 mi ESE of Lewisburg
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.540, -83.740
A strong low pressure system moved through the Ohio Valley, producing localized damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A strong low pressure system moved through the Ohio Valley, producing localized damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 24, 12:45 AM EST, 2 hours earlier.
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
145 AM EDT Fri Mar 24 2023
.SYNOPSIS...
An active weather pattern will continue through Saturday with
multiple rounds of showers and thunderstorms. This active
pattern will bring the potential for flooding, isolated severe
weather, and gusty winds.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A cold front is quickly moving south through the area this evening.
Radar echos and surface observations align very well with a small
line of convection along the front. These initial showers and
thunderstorms on the front should continue to weaken early
tonight with reducing MLCAPE. The front is expected to push
south of the Ohio River by midnight dropping temperatures across
the area and shifting winds to the north.
Despite being north of the front, the environment actually
continues becoming more favorable for thunderstorms overnight.
Forcing increases north of the surface boundary due to a LLJ
converging and overrunning cooler air in the PBL. This increase
in forcing overlaps a very moist and unstable environment aloft
that should support widespread showers and thunderstorms for
areas near and north of the Ohio River from now through at least
6am. Any small severe threat is mainly limited to hail given
the stable, cool PBL in place. A flooding threat may develop
later overnight if storms end up training west to east (parallel
to the boundary). The main impacts from these first rounds of
storms tonight could be increasing ground saturation and setting
the stage for flood potential Friday and Friday night.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
The widespread rain will push southward closer to the Ohio River
as the morning progresses to around the middle of the day on
Friday. As the boundary fluctuates the rain will start to then
move back northward. The area of low pressure will move near
the northwest corner of the forecast area overnight Friday
night. Very heavy rain and thunderstorms will move into the
region Friday night bringing with it the potential for flooding
and isolated severe weather. Expanded the flood watch further
north to cover this surge in moisture Friday night. Winds will
start to pick up at the end of the short term period.
High temperatures during the day on Friday will only be in the
40s and 50s with extensive cloud cover. Temperatures will then
rise into the nighttime hours as warmer moist air surges
northward.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Deepening surface low to eject northeast thru the Great Lakes
Saturday. A few thunderstorms will be possible early Saturday in the
east prior to a surface cold front passage. Southwesterly low level
jet of 50 to 60+ KTs to rotate thru the area Saturday. Expect
widespread windy conditions developing Saturday morning with wind
gusts up to 50 MPH due to the tight pressure gradient and the strong
low level jet. The area will likely require a wind advisory
for these strong winds.
Surface high pressure begins to build into the area late in the day
into Saturday night and precipitation ends and winds diminish. Low
temperatures drop into the 30s area wide.
Westerly mid level flow with weak surface ridging building across
the area Sunday. This will offer dry weather with highs from the
lower 50s to the lower 60s.
This dry period will be short lived with a progressive mid level
shortwave thru the area early next week. This will bring additional
chances for precipitation but QPF looks to be light from this
system. Also, continue to observe model solution spread regarding
timing and placement with this system so have used a blended
approach and kept pops in chance category for Monday into Tuesday.
After a dry period at mid week due to surface high pressure have
low precipitation chances developing Thursday as moisture
returns with southerly flow developing. Model spread is again
observed regarding timing with a better chance for precipitation
holding off until Friday.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
An expansive band of RA, with embedded TS, continues to
overspread the region from the WSW, with the TSRA focusing more
toward srn sites of KCVG/KLUK/KILN through daybreak. The pockets
of heavier activity are reducing VSBYs to MVFR and IFR at times,
with variable CIGs between IFR and VFR throughout the region. Expect
that CIGs will trend more solidly MVFR/IFR through 12z and
beyond as the column becomes increasingly saturated with
sustained RA ongoing through much of the local area. The
steadiest activity should wane between about 13z-15z from WNW to
ESE, with a lull in pcpn expected for most of the daytime
period for much of the area. This should allow for VSBYs to go
VFR by late morning into the afternoon, although some BR may
keep patchy MVFR VSBYs going through most of the daytime. Do
also think that a few ISO SHRA may linger about the terminals
through the afternoon from time-to-time, but the steadiest
activity should taper off by mid-morning.
Additional widespread RA/TSRA will move back in from the SSW
toward 00z and beyond, leading to prevailing MVFR or IFR VSBYs
once again as the activity may be quite heavy in nature toward
the end of the period. CIGs should mainly straddle the MVFR/IFR
threshold through most of the period before trending to more
MVFR toward 12z Saturday as the pcpn becomes more ISO in nature.
NE winds around 8-10kts will prevail through much of the period
before going more easterly toward 00z. For KCVG 30-hr TAF,
winds will go more southerly and become gusty beyond 09z. SW
gusts around 35kts are expected by 12z Saturday.
.OUTLOOK...MVFR/IFR conditions are likely early Saturday
morning. Thunderstorms are possible into early Saturday
morning. Gusty winds are likely Saturday with some wind gusts in
excess of 40 knots. MVFR conditions also possible Monday and
Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Saturday afternoon for OHZ042>046-051>056-
060>065-070>074-077>082-088.
KY...Flood Watch through Saturday afternoon for KYZ089>100.
IN...Flood Watch through Saturday afternoon for INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...
NEAR TERM...Campbell
SHORT TERM...
LONG TERM...AR
AVIATION...KCHazardous Weather Outlook National Weather Service Wilmington OH 1038 PM EDT Thu Mar 23 2023 OHZ026-034-035-250245- Hardin-Mercer-Auglaize- 1038 PM EDT Thu Mar 23 2023 This Hazardous Weather Outlook is for West Central Ohio. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional rounds of showers and storms are expected Friday night into Saturday morning. Due to preceding rain today and tonight, any additional heavy rain may lead to overland flooding as well as along small streams and on rivers. There is the potential for any river flooding to extend into Sunday and early next week. Gusty winds are expected during the day Saturday, with gusts around 50 MPH possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-073-074-OHZ042>046-051>056-060>065-070>072-074- 077-250245- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Darke-Shelby- Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH- Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield- Butler-Warren-Clinton-Hocking-Hamilton- 1038 PM EDT Thu Mar 23 2023 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Any river flooding that develops may linger into Sunday and early next week. Additionally, a few strong to severe storms cannot be ruled out Friday night into early Saturday morning, with damaging winds being the primary threat. Gusty winds are expected during the day Saturday, with gusts around 50 MPH possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ075-080-KYZ089>100-OHZ073-078>082-088-250245- Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Clermont-Brown-Highland- Adams-Pike-Scioto- 1038 PM EDT Thu Mar 23 2023 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Any river flooding that develops may linger into Sunday and early next week. Additionally, a few strong to severe storms cannot be ruled out Friday night into early Saturday morning, with damaging winds being the primary threat. Outside of any storm activity, gusty winds are expected during the day Saturday, with gusts around 45 MPH possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
1005 PM EDT Thu Mar 23 2023
OHZ073-082-240230-
Pike OH-Ross OH-
1005 PM EDT Thu Mar 23 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN PIKE
AND SOUTHEASTERN ROSS COUNTIES THROUGH 1030 PM EDT...
At 1005 PM EDT, a strong thunderstorm was located near Pike Lake,
moving east at 50 mph.
HAZARD...Winds gusts up to 35 mph, pea size hail, frequent
cloud-to-ground lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Lightning can cause serious injury or death.
Visibility will be poor and hydroplaning is possible.
Locations impacted include...
Waverly, Piketon, Pike Lake, Londonderry, Beaver, Pike County
Airport, Elm Grove, Omega, Buchanan, Givens, Summithill, Richmond
Dale, Linn, Lake White, Scioto Trail State Park and Idaho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3917 8277 3917 8278 3903 8280 3902 8318
3923 8321 3928 8276
TIME...MOT...LOC 0205Z 262DEG 43KT 3912 8310
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...35 MPH
ConiglioSpecial Weather Statement
National Weather Service Wilmington OH
259 AM EDT Fri Mar 24 2023
KYZ094>096-240730-
Pendleton KY-Owen KY-Grant KY-
259 AM EDT Fri Mar 24 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF GRANT, OWEN AND
SOUTHERN PENDLETON COUNTIES THROUGH 330 AM EDT...
At 258 AM EDT, strong thunderstorms were located along a line
extending from 6 miles west of Falmouth to Owenton, moving east at
55 mph.
HAZARD...Wind gusts up to 40 mph and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Visibility will be poor and hydroplaning
is possible.
Locations impacted include...
Williamstown, Falmouth, Dry Ridge, Owenton, Morgan, Corinth,
Monterey, Gratz, Stewartsville, Elk Lake, Beechwood, Northcutt,
Natlee, Camp Northward, New Columbus, Elmer Davis Lake, Goforth,
Harmony, Cherry Grove and Williamstown Lake.
This includes I-75 in Kentucky between mile markers 144 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3836 8487 3838 8490 3842 8488 3843 8493
3845 8491 3846 8492 3843 8494 3843 8496
3847 8495 3848 8497 3876 8455 3868 8426
3858 8425 3856 8441 3853 8445 3854 8447
3851 8449 3849 8456 3835 8475 3834 8479
TIME...MOT...LOC 0658Z 279DEG 46KT 3869 8445 3848 8486
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HatzosThe Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 07:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079472.